Rosacea Fulminans in Pregnancy
- 47 Downloads
Rosacea fulminans is a rare disease of unknown cause which occurs exclusively in women years after adolescence. Although the etiology is unknown, immunologic, hormonal, and vascular factors have been suggested. When rosacea fulminans occurs during pregnancy and in women taking oral contraceptive pills, hormonal factors may be a trigger. Rosacea fulminans is localized specifically to the face, with the chin, cheeks, and forehead bearing the brunt of the attack. A dull red, cyanotic erythema of all involved facial areas, extending beyond the inflammatory nodules, is typical.
We present the case of a 31-year-old pregnant woman who had rosacea fulminans during the first trimester of her second pregnancy. She had multiple erythematous papules, pustules, nodules, and purulent discharging cysts on the face. Conventional therapeutic approaches with systemic corticosteroids were associated with clear improvement within 2 months, and subsequently only 0.75% metronidazole topical cream was used during the second trimester.
KeywordsAcne Isotretinoin Systemic Corticosteroid Dapsone Oral Contraceptive Pill
The authors have no financial or proprietary interest in any instrument or products used in this case report, and no other conflicts of interest that are directly relevant to the content of this case report.
- 1.Plewig G, Jansen T. Rosacea. Disorders of epidermal appendages and related disorders. In: Fitzpatrick TB, Freedberg IM, Eisen AZ, et al., editors. Dermatology in general medicine. 5th ed. New York (NY): McGraw-Hill, 1999: 785-92Google Scholar
- 9.Gob CL. Clinician’s photo guide to recognizing and treating skin diseases in women. Part 1: dermatoses not linked to pregnancy. Medscape Women’s Health 1997; 2: 3Google Scholar
- 16.Mirtschink S, Barth J, Hubner U. Case report of the facial pyoderma disease picture [in German] Dermatol Monatsschr 1986; 172 (5): 290-293Google Scholar
- 18.Utas S, Ozean H. Etiology, clinical findings and recent treatment modalities in acne rosacea [in Turkish]. Turkderm 1998; 32: 195-200Google Scholar